Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 121, NWS Denver/Boulder, CO

July 6, 2009Adams County, Arapahoe County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 6, 2009, 5:21 PM MDT for Adams County, Arapahoe County, Denver County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2009, 5:21 PM MDT (23:21 UTC)
Expired
Jul 6, 2009, 5:55 PM MDT
In force
34 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 4 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:07 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:30 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 6, 2:30 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT MON JUL 6 2009

.SHORT TERM...ONE MORE ROUND OF TSTMS EXPECTED TO MOVE ACROSS THE
CWFA THIS AFTN AND EVENING.  THE MDLS SHOW A SHORT WAVE TROF
SPAWNING SHOWERS AND TSTMS OVER JACKSON AND LARIMER COUNTIES THIS
AFTN.  LOW LEVEL MSTR STILL ENTRENCHED OVER THE NORTHEASTERN PLAINS
OF COLORADO WITH DEWPOINTS IN THE 50S AND LOWER 60S.  SFC CAPE
VALUES  GENERALLY IN TEH 1500-2500 J/KG RANGE SO SVR STORMS AGAIN
ANTICIPATED. WET MICROBURSTS AGAIN POSSIBLE WITH THE POTENTIAL OF
DAMAGING WINDS AND LARGE HAIL.  STORMS MOVING BUT STILL HEAVY RAIN
POTENTIAL AS WELL.  MAY INCREASE POPS TO HIGHER SCT CATEGORY.  MDLS
STILL TRY TO DRY THE AMS OUT OVER NERN CO ON TUE WITH THE BOUNDARY
LYR THETA-E RIDGE SHIFTING TO THE EAST WHILE THE UPPER LEVEL RIDGE
BUILDS OVER THE STATE.  INTERACTIVE SOUNDINGS NOT VERY IMPRESSIVE
WITH THE POTENTIAL FOR DEEP CONVECTION...BUT MDLS HAVE OFTENTIMES
BEEN TOO QUICK TO DRY OUT THE AMS OVER THE CWFA AS OF LATE.  WITH
THIS IN MIND WILL STICK WITH THE MENTION OF ISOLD TSTMS FOR TUESDAY
AFTN.  ALSO OPTED TO SHAVE 1-2 DEGREES OFF THE MAX TEMPERATURES.

.LONG TERM...UPPER HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE
SOUTHWEST THROUGH THE WEEKEND. NOT MUCH MOISTURE OR CAPE TO WORK
WITH TUESDAY AFTERNOON AND EVENING...HOWEVER A WEAK FRONT WILL SLIDE
DOWN FROM WY TO SERVE AS A FOCUS POINT FOR CONVECTION. HAVE
THEREFORE KEPT A SLIGHT CHANCE OVER THE FOOTHILLS AND PLAINS FOR
SHOWERS AND THUNDERSTORMS. EXPECTING THE WARMEST AND DRIEST DAY OF
THE WEEK WEDNESDAY AS THE UPPER RIDGE AXIS PASSES OVERHEAD
WEDNESDAY...BRINGING TEMPERATURES OVER THE PLAINS INTO THE MID 90S
AND NO MENTION OF SHOWERS OR THUNDERSTORMS. THIS WILL INCREASE THE
FIRE DANGER WEDNESDAY AS MINIMUM RH VALUES WILL DROP BELOW 20
PERCENT WITH SOME AREAS BELOW 15 PERCENT...MAINLY IN THE HIGH
MOUNTAIN VALLEYS. HOWEVER NOT EXPECTING WINDS TO BE STRONG ENOUGH
FOR AN EXTENDED AMOUNT OF TIME TO REQUIRE ANY HEADLINE YET.  WHEN
THE RIDGE AXIS SLIDES SLIGHTLY EAST LATER THAT DAY...MOISTURE WILL
BE ALLOWED TO ENTER CO IN THE SOUTHWESTERLY FLOW. A DROP OF ABOUT 4
DEGREES C AT 700MB ALONG WITH ADDED CLOUD COVER WILL BRING MAX
TEMPERATURES DOWN INTO THE UPPER 80S WITH A FEW 90S. THE RIDGE AXIS
IS EXPECTED TO REMAIN TO THE EAST OF CO THROUGH SATURDAY
MORNING...WHERE IT WILL THEN START BACKING TO THE WEST SLOWLY WHILE
FLATTENING OUT AT THE SAME TIME.  AS A RESULT...THIS WILL ALSO ALLOW
A RETURN OF ISOLATED AFTERNOON AND EVENING SHOWERS THROUGH THE
WEEKEND. A WEAK FRONT IS EXPECTED TO DROP FROM THE HIGH PLAINS ON
SATURDAY INCREASING THE CHANCE FOR SHOWERS THAT DAY. OVERALL...LOOK
FOR SLIGHTLY WARMER THAN AVERAGE TEMPERATURES OVER THE STATE THROUGH
THE WEEKEND WITH 70S AND 80S IN THE MOUNTAINS AND LOWER 90S OVER THE
PLAINS.

&&

.AVIATION...EXPECT OUTFLOW BOUNDARIES ASSOCIATED WITH TSTMS OVER
EASTERN LARIMER AND NORTHERN WELD COUNTIES TO IMPACT THE AIRPORTS
AFTER 22Z WITH ADDITIONAL TSTMS DVLPG ALONG THE BOUNDARIES.  BEST
CHC OF STORMS APPEARS TO BE 22Z-01Z.  WET MICROBURST TYPE STORMS
POSSIBLE WITH STG WINDS AND HAIL...POSSIBLY SEVERE.  COULD SEE
MVFR/IFR CONDS OCCUR IF A WET MICROBURST DVLPS.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

COOPER/KRIEDERMAN
Hazardous weather outlook, Jul 6, 10:29 AM MDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1029 AM MDT MON JUL 06 2009

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1029 AM MDT MON JUL 06 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS EARLY IN THE
AFTERNOON...AND THEN SPREAD ACROSS THE NORTHEAST PLAINS OF COLORADO
THROUGH THE REST OF THE AFTERNOON AND EVENING. THE BEST CHANCE FOR
SEVERE STORMS TODAY WILL BE JUST EAST OF THE URBAN CORRIDOR...WHERE
MOISTURE AND INSTABILITY WILL BE GREATEST. A FEW OF THESE STORMS MAY
PRODUCE LARGE HAIL IN EXCESS OF ONE INCH IN DIAMETER AND DAMAGING
WINDS TO 60 MPH. ACROSS THE MOUNTAINS AND ADJACENT PLAINS...EXPECT
BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTHEAST PLAINS OF
COLORADO TODAY...MAINLY AFTER 3 PM.

COOPER/KRIEDERMAN

In the hours before

Special weather statement, Jul 6, 3:13 PM MDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
313 PM MDT MON JUL 6 2009

COZ033-035-038-042-043-062200-
NORTHEAST WELD COUNTY CO-CENTRAL AND SOUTH WELD COUNTY CO-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
313 PM MDT MON JUL 6 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTHEASTERN LARIMER COUNTY
  WEST CENTRAL WELD COUNTY

AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND
GUSTS TO AROUND 50 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF NUNN TO 6 MILES WEST OF BUCKHORN
MOUNTAIN...OR ALONG A LINE EXTENDING FROM 25 MILES NORTHEAST OF FORT
COLLINS TO 18 MILES WEST OF FORT COLLINS...MOVING SOUTHEAST AT 15
MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WINDSOR...
WELLINGTON...TIMNATH...TEDS PLACE...SEVERANCE...PURCELL...POUDRE
PARK...PIERCE...NUNN...MASONVILLE...LOVELAND...DRAKE...BUCKHORN
MOUNTAIN...BELLVUE...AULT AND FORT COLLINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES
IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW
AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY
EVENING FOR NORTHEASTERN COLORADO.

&&

LAT...LON 4068 10431 4031 10528 4062 10552 4092 10460
TIME...MOT...LOC 2113Z 296DEG 14KT 4083 10477 4061 10543
Special weather statement, Jul 6, 4:36 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
436 PM MDT MON JUL 6 2009

COZ035-038-039-042>044-062315-
MORGAN COUNTY CO-NORTHEAST WELD COUNTY CO-
CENTRAL AND SOUTH WELD COUNTY CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY CO-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
436 PM MDT MON JUL 6 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHWESTERN MORGAN COUNTY
  EXTREME SOUTHEASTERN LARIMER COUNTY
  EASTERN BOULDER COUNTY
  SOUTHERN WELD COUNTY

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND
GUSTS TO AROUND 55 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF JACKSON RESERVOIR TO 4 MILES WEST OF
LONGMONT...OR ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST OF FORT
MORGAN TO 28 MILES SOUTH OF FORT COLLINS...MOVING SOUTHEAST AT 20
MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WELDONA...
RIVERSIDE RESERVOIR...PLATTEVILLE...ORCHARD...NIWOT...MILTON
RESERVOIR...MILLIKEN...MEAD...LA SALLE...KERSEY...JACKSON
RESERVOIR...GOODRICH...GILL...GILCREST...FREDERICK...FIRESTONE...
EVANS...ERIE...DACONO...LONGMONT...SOUTHEASTERN GREELEY AND
NORTHEASTERN BOULDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES
IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW
AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS.
THE WINDS CAN ALSO BREAK SMALL TREE BRANCHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY
EVENING FOR NORTHEASTERN COLORADO.

&&

LAT...LON 4033 10385 3998 10523 4016 10536 4062 10407
TIME...MOT...LOC 2236Z 326DEG 16KT 4049 10410 4017 10518
Local storm report, Jul 6, 5:02 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
502 PM MDT MON JUL 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             NW LONGMONT             40.17N 105.11W
07/06/2009  M1.00 INCH       BOULDER            CO   NWS EMPLOYEE

0449 PM     HAIL             LONGMONT                40.17N 105.11W
07/06/2009  M0.88 INCH       BOULDER            CO   TRAINED SPOTTER

            8TH AND MAIN. DIME AND NICKEL SIZE HAIL. NO SIGNIFICANT
            ACCUMULATION.

0443 PM     HAIL             2 N LONGMONT            40.20N 105.11W
07/06/2009  M1.00 INCH       BOULDER            CO   TRAINED SPOTTER

0421 PM     HAIL             5 WSW BERTHOUD          40.28N 105.17W
07/06/2009  M0.75 INCH       LARIMER            CO   TRAINED SPOTTER

&&

BENTON
Special weather statement, Jul 6, 5:03 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
503 PM MDT MON JUL 6 2009

COZ040-043>045-062330-
MORGAN COUNTY CO-CENTRAL AND SOUTH WELD COUNTY CO-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
503 PM MDT MON JUL 6 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTHWESTERN MORGAN COUNTY
  NORTHWESTERN ARAPAHOE COUNTY
  WESTERN ADAMS COUNTY
  DENVER COUNTY
  SOUTH CENTRAL WELD COUNTY

AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO AROUND 50
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
EAST OF WIGGINS TO 3 MILES NORTHWEST OF COMMERCE CITY...OR ALONG A
LINE EXTENDING FROM 9 MILES WEST OF FORT MORGAN TO 8 MILES NORTH OF
DENVER...MOVING EAST AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO BUCKLEY
AFB...WIGGINS...WATKINS...TWELVE-MILE CORNER...PROSPECT VALLEY...LOG
LANE VILLAGE...HOYT...ADENA SCHOOL...ADENA...DENVER INTERNATIONAL
AIRPORT...SOUTHERN WESTMINSTER...SOUTHERN THORNTON...NORTHEASTERN
LITTLETON...EASTERN ENGLEWOOD...DENVER...COMMERCE CITY AND NORTHERN
AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY
EVENING FOR NORTHEASTERN COLORADO.

&&

LAT...LON 4008 10361 3961 10499 3984 10505 4032 10387
TIME...MOT...LOC 2303Z 292DEG 10KT 4025 10395 3984 10496

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:06 PM MDTSevere Thunderstorm WarningBOULincoln, Washington54 min
Jul 5, 6:21 PM MDTAreal Flood AdvisoryBOUWashington84 min
Jul 5, 6:28 PM MDTTornado WarningBOULogan47 min
Jul 5, 6:43 PM MDTAreal Flood AdvisoryBOULogan92 min
Jul 5, 7:12 PM MDTTornado WarningBOULogan, Washington48 min
Jul 5, 7:27 PM MDTAreal Flood AdvisoryBOUMorgan, Washington69 min
Jul 6, 3:13 PM MDTSpecial Weather StatementBOUWeld47 min
Jul 6, 4:36 PM MDTSpecial Weather StatementBOUWeld39 min
Jul 6, 4:48 PM MDTSevere Thunderstorm WarningBOUBoulder, Weld17 min
Jul 6, 5:03 PM MDTSpecial Weather StatementBOUAdams, Denver, Morgan27 min
Jul 6, 5:33 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver87 min
Jul 6, 5:42 PM MDTSpecial Weather StatementBOUAdams63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.